Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 2, NWS Amarillo, TX

April 20, 2014Collingsworth County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Apr 20, 2014, 8:12 PM CDT for Collingsworth County, Texas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2014, 8:12 PM CDT (01:12 UTC)
Expired
Apr 20, 2014, 9:15 PM CDT
In force
63 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

County Collingsworth County, TX

The radar

The Altus AFB radar (KFDR), 134 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 1.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2014-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 45 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2014-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
45 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
1981 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
47 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

416 
WUUS54 KAMA 210112
SVRAMA
TXC087-210215-
/O.NEW.KAMA.SV.W.0002.140421T0112Z-140421T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
812 PM CDT SUN APR 20 2014

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN COLLINGSWORTH COUNTY IN THE PANHANDLE OF TEXAS...

* UNTIL 915 PM CDT

* AT 808 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL
  SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR DOZIER...OR 11 MILES SOUTHWEST OF SHAMROCK...AND
  MOVING EAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SAMNORWOOD...         LUTIE...              DOZIER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3494 10000 3492 10047 3517 10046 3518 10015
      3518 10000
TIME...MOT...LOC 0112Z 264DEG 19KT 3507 10030

$$

SCHNEIDER
3 follow-up statements
946 
WWUS54 KAMA 210134
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
834 PM CDT SUN APR 20 2014

TXC087-210215-
/O.CON.KAMA.SV.W.0002.000000T0000Z-140421T0215Z/
COLLINGSWORTH TX-
834 PM CDT SUN APR 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
COLLINGSWORTH COUNTY UNTIL 915 PM CDT...

AT 831 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR LUTIE...OR 11 MILES NORTH OF WELLINGTON...MOVING EAST AT
20 MPH.

* LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM INCLUDE...
  SAMNORWOOD...         LUTIE...              DOZIER...

LAT...LON 3494 10000 3492 10047 3517 10046 3518 10015
      3518 10000
TIME...MOT...LOC 0134Z 264DEG 19KT 3502 10018

$$

SCHNEIDER
562 
WWUS54 KAMA 210138
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
838 PM CDT SUN APR 20 2014

TXC087-210215-
/O.CON.KAMA.SV.W.0002.000000T0000Z-140421T0215Z/
COLLINGSWORTH TX-
838 PM CDT SUN APR 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
COLLINGSWORTH COUNTY UNTIL 915 PM CDT...

AT 836 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 3 MILES EAST OF LUTIE...OR 12 MILES NORTH OF WELLINGTON...
MOVING EAST AT 20 MPH.

* LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM INCLUDE...
  LUTIE...

LAT...LON 3494 10000 3493 10027 3517 10028 3518 10015
      3518 10000
TIME...MOT...LOC 0138Z 264DEG 19KT 3502 10015

$$

SCHNEIDER
740 
WWUS54 KAMA 210202
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
902 PM CDT SUN APR 20 2014

TXC087-210212-
/O.CAN.KAMA.SV.W.0002.000000T0000Z-140421T0215Z/
COLLINGSWORTH TX-
902 PM CDT SUN APR 20 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN COLLINGSWORTH
COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS THE WARNED 
AREA.

LAT...LON 3494 10000 3493 10027 3517 10028 3518 10015
      3518 10000
TIME...MOT...LOC 0202Z 264DEG 19KT 3504 10000

$$

SCHNEIDER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 6:16 PM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Apr 20, 6:16 PM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
616 PM CDT SUN APR 20 2014

.AVIATION...
00Z TAF CYCLE
SCATTERED CONVECTION ACROSS THE PANHANDLES MAY AFFECT THE THREE TAF
SITES THROUGH 01Z TO 02Z MONDAY. VFR CONDITIONS WILL PREVAIL ALONG
WITH SOUTHWESTERLY TO WESTERLY WINDS BECOMING NORTH BEHIND A COLD
FRONT LATER TONIGHT AND EARLY MONDAY. THE FRONT IS EXPECTED TO MOVE
THROUGH THE DALHART AND GUYMON TAF SITES AROUND 08Z TO 12Z
MONDAY...AND THEN ACROSS THE AMARILLO TAF SITE BY 14Z TO 15Z MONDAY.
NORTHERLY TO NORTHEASTERLY WINDS WILL INCREASE TO AROUND 15 TO 25
KNOTS WITH HIGHER GUSTS BEHIND THE FRONT AND THEN DIMINISHING TO 10
TO 15 KNOTS AFTER 20Z MONDAY.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 330 PM CDT SUN APR 20 2014/

DISCUSSION...
ONLY MINOR CHANGES HAVE BEEN MADE TO THE FORECAST.  HAVE INCREASED
POPS THIS EVENING ACROSS THE SOUTHEAST HALF OF THE FORECAST AREA...
CLOSER TO PROXIMITY OF INCOMING UPPER-LEVEL JET STREAK...IN REGION
OF GREATER INSTABILITY.  POPS AFTER MIDNIGHT HAVE BEEN TRIMMED TO
INCLUDE ONLY FAR EASTERN SECTIONS...AHEAD OF DEPARTING VORTICITY
MAXIMUM.

MONDAY AND TUESDAY EXPECTED TO BE DRY AND MILD.  LOW-LEVEL JET
DEVELOPS TUESDAY NIGHT AHEAD OF NEXT MID-LEVEL TROF.  WEDNESDAY
AFTERNOON CHANCES FOR STRONG TO SEVERE THUNDERSTORMS HAVE BEEN
INCREASED SLIGHTLY AND SPREAD A BIT FARTHER WEST DUE TO EXPECTED
POSITION OF DRYLINE.  WEDNESDAY EVENING POPS HAVE BEEN KEPT IN
EASTERN SECTIONS HAVE ALSO BEEN INCREASED SLIGHTLY...AND HAVE
ALSO BEEN SPREAD A BIT FARTHER WEST.

NO POPS IN REMAINDER OF FORECAST.  NO FREEZING TEMPERATURES
EXPECTED.  03

COCKRELL

FIRE WEATHER...
NO ELEVATED OR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
THROUGH TUESDAY. CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE
ON WEDNESDAY ACROSS THE WESTERN HALF OF THE PANHANDLES. ELEVATED TO
CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON SATURDAY ACROSS
THE WESTERN HALF OF THE PANHANDLES. ELEVATED FIRE WEATHER CONDITIONS
WILL BE POSSIBLE ON SUNDAY ACROSS THE WESTERN TWO THIRDS OF THE
PANHANDLES.  03

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&

11/08
Hazardous weather outlook, Apr 20, 6:35 PM CDT, 1 hour 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
635 PM CDT SUN APR 20 2014

OKZ001>003-TXZ001>020-211100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
635 PM CDT SUN APR 20 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

SCATTERED TO ISOLATED THUNDERSTORMS ARE EXPECTED. A FEW STRONG TO
SEVERE THUNDERSTORMS WITH GUSTY WINDS AND HAIL UP TO THE SIZE OF
QUARTERS WILL BE POSSIBLE ACROSS MAINLY THE EASTERN HALF OF THE
OKLAHOMA AND TEXAS PANHANDLES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS EASTERN
PORTIONS OF THE PANHANDLES WEDNESDAY AFTERNOON AND NIGHT. DAMAGING
WINDS AND LARGE HAIL COULD BE POSSIBLE.

CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON WEDNESDAY ACROSS
THE WESTERN HALF OF THE PANHANDLES. ELEVATED TO CRITICAL FIRE WEATHER
CONDITIONS WILL BE POSSIBLE ON SATURDAY ACROSS THE WESTERN HALF OF
THE PANHANDLES. ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ON
SUNDAY ACROSS THE WESTERN TWO THIRDS OF THE PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS IN THE EASTERN TEXAS
PANHANDLE SHOULD BE READY FOR POSSIBLE ACTIVATION THROUGH EARLY THIS
EVENING. SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS SHOULD
CONTINUE TO MONITOR THE FORECAST FOR WEDNESDAY AFTERNOON AND
NIGHT...AS THE POTENTIAL FOR ORGANIZED SEVERE WEATHER MAY INCREASE.

AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR
ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS ON WEDNESDAY AND
SATURDAY...AND FOR ELEVATED FIRE WEATHER CONDITIONS ON SUNDAY.

SCHNEIDER

In the hours before

Local storm report, Apr 20, 6:36 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
636 PM CDT SUN APR 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     HAIL             1 S NEW MOBEETIE        35.52N 100.44W
04/20/2014  M0.88 INCH       WHEELER            TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1400276

BUFFALO
Local storm report, Apr 20, 6:55 PM CDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
655 PM CDT SUN APR 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     HAIL             MOBEETIE                35.53N 100.44W
04/20/2014  M1.25 INCH       WHEELER            TX   PUBLIC

&&

EVENT NUMBER AMA1400277

BUFFALO
Special weather statement, Apr 20, 6:58 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
658 PM CDT SUN APR 20 2014

TXZ007>009-012>014-210100-
CARSON TX-GRAY TX-HUTCHINSON TX-MOORE TX-POTTER TX-ROBERTS TX-
658 PM CDT SUN APR 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CARSON...SOUTHWESTERN
ROBERTS...EXTREME NORTHEASTERN POTTER...EXTREME SOUTHEASTERN MOORE...
SOUTHERN HUTCHINSON AND NORTHWESTERN GRAY COUNTIES UNTIL 800 PM
CDT...

AT 653 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF FRITCH...OR 11 MILES
SOUTHWEST OF BORGER...MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  BORGER...             SKELLYTOWN...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3582 10102 3556 10092 3545 10158 3562 10164
TIME...MOT...LOC 2358Z 253DEG 19KT 3556 10150

SCHNEIDER
Local storm report, Apr 20, 7:42 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
742 PM CDT SUN APR 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             MOBEETIE                35.53N 100.44W
04/20/2014  M2.00 INCH       WHEELER            TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1400278

BUFFALO
Special weather statement, Apr 20, 7:44 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
744 PM CDT SUN APR 20 2014

TXZ014-015-019-020-210145-
COLLINGSWORTH TX-DONLEY TX-GRAY TX-WHEELER TX-
744 PM CDT SUN APR 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COLLINGSWORTH...SOUTHERN
WHEELER...EXTREME SOUTHEASTERN GRAY AND NORTHEASTERN DONLEY COUNTIES
UNTIL 845 PM CDT...

AT 740 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF SHAMROCK...MOVING EAST AT 25
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  SHAMROCK...           SAMNORWOOD...         LUTIE...
  LELA...               DOZIER...

THIS INCLUDES INTERSTATE 40 BETWEEN MILE MARKERS 150 AND 176.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3491 10060 3518 10064 3538 9999 3499 10000
TIME...MOT...LOC 0044Z 256DEG 22KT 3514 10017

SCHNEIDER
Local storm report, Apr 20, 7:48 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
748 PM CDT SUN APR 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     HAIL             7 NW SLAPOUT            36.69N 100.21W
04/20/2014  E0.75 INCH       BEAVER             OK   EMERGENCY MNGR

&&

EVENT NUMBER AMA1400279

BUFFALO

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:44 PM CDTSpecial Weather StatementAMACollingsworth61 min
Apr 20, 9:17 PM CDTSpecial Weather StatementAMACollingsworth28 min
Apr 21, 12:58 AM CDTDense Fog AdvisoryAMAPotter, Randall5 hr
Apr 21, 4:06 PM CDTFire Weather WatchAMADallam, Deaf Smith, Hartley, Moore, Oldham, Potter and 2 more24 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.